Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (20)

1 - 20 of 20 WebM&M Case Studies

This case involves a 2-year-old girl with acute myelogenous leukemia and thrombocytopenia (platelet count 26,000 per microliter) who underwent implantation of a central venous catheter with a subcutaneous port. The anesthetist asked the surgeon to order a platelet transfusion to increase the child’s platelet count to above 50,000 per microliter. In the post-anesthesia care unit, the patient’s arterial blood pressure started fluctuating and she developed cardiac arrest. A “code blue” was called and the child was successfully resuscitated after insertion of a thoracostomy drainage (chest) tube. Unfortunately, the surgeon damaged an intercostal artery when he inserted the chest tube emergently, which caused further bleeding and two additional episodes of PEA arrest. This commentary addresses the importance of mitigating risk during procedures, balancing education of proceduralist trainees with risk to the patient, and prompt review of diagnostic studies by qualified individuals to identify serious complications.

Robin Aldwinckle, MD and Edmund Florendo, MD| October 27, 2021

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution. Shortly after receiving sedation, the patient became unresponsive, and a code was called. The commentary addresses the challenges of drug dilution and strategies to reduce dilutional errors and prioritize patient safety.

A seven-year-old girl with esophageal stenosis underwent upper endoscopy with esophageal dilation under general anesthesia. During the procedure, she was fully monitored with a continuous arterial oxygen saturation probe, heart rate monitors, two-lead electrocardiography, continuous capnography, and non-invasive arterial blood pressure measurements. The attending gastroenterologist and endoscopist were serially dilating the esophagus with larger and larger rigid dilators when the patient suddenly developed hypotension. She was immediately given a fluid bolus, phenylephrine, and 100% oxygen but still developed cardiac arrest. Cardiopulmonary resuscitation was initiated with cardiac massage, but she could not be resuscitated and died. This commentary highlights the role of communication between providers, necessary technical steps to mitigate the risks of upper endoscopy in children, and the importance of education and training for care team members.

Cynthia Li, PharmD, and Katrina Marquez, PharmD| July 28, 2021

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD| January 1, 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Nancy Staggers, PhD, RN| October 1, 2017
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
Vinod K. Bhutani, MD, and Ronald J. Wong| October 1, 2017
A newborn with elevated total serum bilirubin (TSB) due to hemolytic disease was placed on a mattress with embedded phototherapy lights for treatment, but the TSB continued to climb. The patient was transferred to the neonatal ICU for an exchange transfusion. The neonatologist requested testing of the phototherapy lights, and their irradiance level was found to be well below the recommended level. The lights were replaced, the patient's TSB level began to drop, and the exchange transfusion was aborted.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Colin P. West, MD, PhD| January 1, 2008
An elderly man with COPD and end-stage congestive heart failure was admitted for increasing shortness of breath, due to a pleural effusion. A resident performed a thoracentesis on the wrong side, and the patient developed a pneumothorax and died. The resident disclosed the error but was devastated.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Richard A. Smith, DDS| August 21, 2007
A patient underwent tooth extraction, but awoke from anesthesia and found that the wrong two teeth had been removed.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
D. John Doyle, MD, PhD | August 21, 2005
Following surgery, a woman receives morphine via a patient-controlled analgesia (PCA) pump. A few hours after arriving on the floor, she is found barely breathing.
Daniel Mason, MD| September 1, 2004
A medical student discovers that a hospital's radiology records are accessible via Internet, without any security, and struggles with whether and to whom to report the obvious HIPAA violation.
J. Forrest Calland, MD| January 1, 2004
During a hernia repair, surgeons decide to remove a patient's hydrocele, spermatic cord, and left testicle—without realizing that his right testicle had been removed previously.
Eric J. Thomas, MD, MPH; Frederick A. Moore, MD| November 1, 2003
A scrub nurse cannot find a missing suction catheter tip, but the surgeon closes the patient. A post-operative x-ray reveals the tip in the patient's chest.
Marilynn M. Rosenthal, PhD| July 1, 2003
An anxious patient awaiting ambulatory surgery is mistakenly put on the wrong operating table.
Marilyn Sue Bogner, PhD| July 1, 2003
Following hysterectomy, a PCA pump is mistakenly continued in a woman suffering an adverse reaction to morphine, noticed only when her respiratory status set off an alarm.
Michael Cohen, RPh, MS, ScD (hon)| April 1, 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.